Case study ( 2566 views as of July 21, 2017 )
Denise is a 78-year-old retired nurse, who was diagnosed with mitral valve prolapse of her heart. A heart murmur was detected during routine examination prior to her hysterectomy 12 years ago. A cardiac echocardiogram at that time demonstrated severe mitral regurgitation (leak) but she was without heart symptoms and treated conservatively by annual check-ups and repeat ultrasounds.
12 months ago, Denise developed ‘palpitations’ with breathlessness, but nothing new was found on examination and repeat testing. She was next seen in the emergency department with a 3-month history of gradually increasing breathlessness on exercise, 2 weeks of severe breathlessness (worse at night) with a cough, and ankle swelling but in the absence of symptoms of infection.
Denise was found to be in uncontrolled (rapid) atrial fibrillation and heart failure. She has a past history of high blood pressure, high cholesterol and is an ex-smoker. Her current medications include blood pressure, statin and analgesia. She was treated with intravenous diuretics, and increased blood pressure medication. When she was able to lay flat, repeat echocardiography demonstrated severe mitral regurgitation due to mitral valve prolapse and reduced left ventricular ejection function of 25% (normal >55%). Cardiac catheterization was performed demonstrating diseased coronary arteries. Denise was referred for in-patient mitral valve and coronary artery by-pass surgery, and a MAZE procedure to correct her atrial fibrillation.
Denise needs to continue seeing her cardiologist for treatment of her atrial fibrillation and heart failure. She will be seeing a heart surgeon about having her mitral valve replaced in combination with coronary artery bypass grafting (CABG). To help with recovery, Denise should see an athletic therapist at the hospital, a nurse to help her manage her heart failure and a dietitian to help her with diet. It might be wise for her to see a clinical pharmacist since she is on a number of different medications.Author: Dr. Stephen Fort